National

Man swallowed huge dose of erectile dysfunction drug. Now he sees red, doctors say

A man who overdosed on liquid sildenafil citrate, an erectile dysfunction drug, has had red-tinted vision for more than a year, Mount Sinai doctors said in a new report published in Retinal Cases. Sildenafil citrate is an ingredient in Viagra.
A man who overdosed on liquid sildenafil citrate, an erectile dysfunction drug, has had red-tinted vision for more than a year, Mount Sinai doctors said in a new report published in Retinal Cases. Sildenafil citrate is an ingredient in Viagra. ASSOCIATED PRESS

New York doctors say that this man’s experience should serve as a cautionary tale to those who consider “overindulging” in erectile dysfunction drugs.

A 31-year-old man went to an urgent care clinic complaining of red-tinted vision, which had gone on for two days and had been troubling both of his eyes, according to doctors at Mount Sinai Health System in New York City.

He said the red coloration appeared after he swallowed some liquid sildenafil citrate — an erectile dysfunction drug that the man had purchased online. Sildenafil citrate is an active ingredient in Viagra, one of the more popular erectile dysfunction pills.

The man told doctors he’d taken “much more” than the recommended 50 mg dosage.

Doctors said the high dose of the erectile dysfunction drug harmed the man’s outer retinas, and they diagnosed him with persistent retinal toxicity. More than a year later, he’s still seeing red despite assorted treatments to fix it, researchers said.

Read Next

Low dosages of the erectile dysfunction drug have caused temporary sight problems in the past, though those issues usually cleared up within a day. But the 31-year-old’s experience shows that high doses could cause lasting, irreversible effects for some, according to a new report the Mount Sinai researchers published in Retinal Cases.

“People live by the philosophy that if a little bit is good, a lot is better,” said Dr. Richard Rosen, lead author and director of Mount Sinai’s New York Eye and Ear Infirmary. “This study shows how dangerous a large dose of a commonly used medication can be.”

So beware too high a dose of erectile dysfunction drugs — particularly if you value your vision, researchers said.

“People who depend on colored vision for their livelihood need to realize there could be a long-lasting impact of overindulging on this drug,” Rosen said.

But what exactly happened to the man’s eyes?

Researchers at Mount Sinai studied the man’s retina with the latest technology and discovered eye damage at the cellular level. Advanced imaging tools revealed “microscopic injury to the cones of the retina, the cells which are responsible for color vision,” according to Mount Sinai researchers.

Rosen said that “to actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from. While we know colored vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now.”

Side effects of sildenafil listed by the U.S. National Library of Medicine include headache, heartburn, diarrhea and changes in color vision — though what’s described isn’t red vision, but rather “seeing a blue tinge on objects or having difficulty telling the difference between blue and green.”

A spokesperson for the pharmaceutical company Pfizer said there were new stories “incorrectly citing Viagra as the medicine linked to a case report issued by Mount Sinai Hospital,” Motherboard reports. “It’s important to note that no regulatory body has approved liquid sildenafil citrate to treat erectile dysfunction.”

FDA-approved Flibanserin is a pill that is supposed to increase a woman's sex drive. But it is far from a miracle drug. (Video by Sohail Al-Jamea, Natalie Fertig and Jessica Koscielniak / McClatchy)

Related stories from Raleigh News & Observer

  Comments